Kansas, 2024

Flash Flood and Hail in Kansas, April 27 to 28, 2024

April 27 to 28, 2024 · NWS SGF · 2 events in 1 county or zone

A third day of storms with locally heavy rainfall and isolated severe storms produced local flooding and hail to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A third day of storms with locally heavy rainfall and isolated severe storms produced local flooding and hail to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 5:55 PM CST, 1 hour 56 minutes earlier. Its key messages:

  • Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+)...hail to the size of baseballs...and wind gusts up to 70 mph are all possible.
  • Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
  • Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 27, 5:55 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Significant and dangerous severe weather is expected tonight
  in areas along and west of Highway 65. Greatest potential is
  focused along and west of I-49 where tornadoes (potentially
  EF2+)...hail to the size of baseballs...and wind gusts up to
  70 mph are all possible.

- Significant and dangerous flooding is expected in areas along
  and west of Highway 65 as additional heavy rain impacts the
  area this evening into Sunday morning. A Flood Watch is in
  effect from 7PM Saturday to 1PM Sunday.

- Strong to severe weather and additional flooding is expected
  again Sunday into Sunday night.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 225 PM CDT Sat Apr 27 2024

Synoptic overview and current conditions: Upper analysis and
water vapor imagery show a broad trough over the great basin and
southwest U.S. with a closed low centered roughly over the 4
corners region. Broad southwesterly flow continues out ahead of
the low and into the central U.S. A well defined surface front
was located from northeast of a low in the OK panhandle into
northeast Kansas and northeast Iowa with mid 60s dew points in
the warm sector south of the low. A dryline extended south of
the low west Texas. Convection has developed in the warm sector
over western OK into south central KS and also along the
frontal boundary in central into northeast KS.

Tonight: 18z sounding still shows an inversion from around 800mb
to 750mb. Still some decent elevated instability above the
inversion layer with 1000-1500 j/kg. CAMS are suggesting some
scattered convection over the area this afternoon and early
evening over the eastern CWA. Large hail and damaging winds
would be the main risk with any initial development in our east.
Later this evening and overnight, the convection which is
currently developing to our west is expected to move into the
western CWA. Supercells will be possible initially with very
large hail to the size of baseballs, damaging wind gusts up to
70 mph and a few strong tornadoes possible. Overnight, this
activity will likely form into a thunderstorm complex, with all
modes of severe weather still possible. Very heavy rainfall is
expected with PW values of 1.2" to 1.7" over the area. Storms
will likely train from southwest to northeast with repeated
heavy rain over the same area. Unfortunately, this will be the
same areas which have received heavy rain and flooding the past
2 days. Several inches of additional rain are expected in the
western CWA which will likely lead to additional flooding and
potentially significant flooding. Several rivers are already in
moderate flood stage and there continues to flooding from the
previous 2 days of heavy rain. A flood watch is in effect from 7
pm this evening through 1 pm Sunday.

Sunday and Sunday night: A thunderstorm complex will continue
to push east across the area Sunday morning. The main upper
trough axis and surface front will still be west of the area. If
sufficient destabilization can occur behind the thunderstorm
complex on Sunday afternoon, then additional strong to severe
thunderstorm redevelopment will be possible as the upper wave
pushes to the northeast. If convection does redevelop, it would
then push east across the area during the afternoon and evening
hours. Large hail and damaging winds would be the main risks,
with tornadoes still possible. Heavy rain and flooding will also
be possible.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

The convection should push southeast of the area on Monday with
high pressure moving into the area. Moisture will begin to lift
back north into the area by mid to late week with shower and
thunderstorm chances increasing again in the Wednesday to
Friday time frame.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 648 PM CDT Sat Apr 27 2024

Rounds of showers and thunderstorms, some severe, are expected
through the TAF period. The first rounds will come late this
evening into tonight, then additional rounds on Friday. TAFs
will be quite variable between thunderstorms.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Sunday afternoon for KSZ073-097-101.
MO...Flood Watch through Sunday afternoon for MOZ055-056-066>069-
     077>081-088>096-101>105.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Titus
CLIMATE...Price
Hazardous weather outlook, Apr 27, 1:38 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
238 PM CDT Sat Apr 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
238 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

An east to west gradient of incraesing severe risk exists for our
forecast area tonight (generally after 7 PM). Springfield is
within a Slight (2/5) risk, Mount Vernon is within an Enhanced
(3/5) risk, and Joplin, Nevada and Pittsburg, KS are within a
Moderate (4/5) risk. For areas generally along and west of I-49,
significant severe weather is expected with strong tornadoes, hail
up to the size of baseballs, and wind gusts up to 70 mph all
possible.

Initial storms in this region will likely be training supercells
bringing all hazards before another round of storms comes through
as a line bringing mainly wind gusts and a spinup tornado or two.
This line of storms will move eastward and impact Springfield in
the early morning hours (generally between 1-4 AM).

With the training nature of storms, high amounts of moisture, and
multiple rounds of rain, significant area, river, and flash
flooding is also expected, especially in areas that have already
received 3-6 inches of rain. This includes locations along and
west of Highway 65. A Moderate (3/4) risk for excessive rainfall
exists for this area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight (2/5) risk for severe weather Sunday as well.
All hazards will be possible for both days. Heavy rainfall and
flooding will also be possible with the storms. Portions of our
forecast area are in a Slight (2/4) risk for excessive rainfall
and flooding Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today and tonight
for areas mainly west of the highway 65 corridor

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 27, 5:25 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT Sat Apr 27 2024

MOZ058-071-280000-
Maries MO-Phelps MO-
625 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARIES AND NORTHEASTERN
PHELPS COUNTIES THROUGH 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. James, or 9 miles northeast of Rolla, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. James, Belle, and Vichy.

This includes Interstate 44 between mile markers 193 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3806 9153
      3797 9159 3803 9182 3829 9172 3829 9165
TIME...MOT...LOC 2325Z 206DEG 30KT 3807 9168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatch
Special weather statement, Apr 27, 7:29 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
829 PM CDT Sat Apr 27 2024

KSZ073-097-MOZ066-077-280215-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
829 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT BOURBON...NORTHERN CRAWFORD...
NORTHWESTERN BARTON AND VERNON COUNTIES THROUGH 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Scott, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nevada, Fort Scott, Marmaton, Sheldon, Arcadia, Bronaugh, Walnut,
Fulton, Redfield, Hepler, Moundville, Richards, Milo, Deerfield,
Metz, Stotesbury, Petersburg, Farlington, Brazilton, and Porterville.

This includes Interstate 49 between mile markers 77 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for southeastern
Kansas...and southwestern and west central Missouri.

&&

LAT...LON 3777 9509 3784 9489 3804 9474 3804 9461
      3806 9461 3806 9459 3805 9427 3765 9430
      3754 9509
TIME...MOT...LOC 0128Z 243DEG 23KT 3783 9473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The Pleasant Hill radar (KEAX), 114 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Bourbon

When
April 27, 7:51 PM CST
Where
Bourbon County, 0.88 mi NE of Ft Scott
Measured
0.75 in hail
Reported by
Public
Coordinates
37.840, -94.690

Hail to the size of pennies was reported.

Flash Flood, Bourbon

When
April 27, 9:45 PM CST to April 28, 7:45 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott to 1.26 mi WNW of Ft Scott
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Considerable flooding was reported in Fort Scott with many roads closed off. The Emergency Manager said he had not seen flooding as bad in over 35 years.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175012, 1175010.